Minnesota, 2021

Hail in Minnesota, May 15, 2021

May 15, 2021 · NWS ARX · 1 event in 1 county or zone

Scattered thunderstorms moved across portions of southeast Minnesota during the evening of May 15th. One of these storms dropped some nickel sized hail near Kellogg (Wabasha County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across portions of southeast Minnesota during the evening of May 15th. One of these storms dropped some nickel sized hail near Kellogg (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 15, 5:10 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 15, 5:10 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 PM CDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday)
Issued at 231 PM CDT Sat May 15 2021

A midlevel shortwave trough sits over the region with water vapor
showing another ripple in the flow over northern MN poised to drop
southeast through the area late this afternoon into early evening.
Meanwhile satellite and observed winds reveal a weak wind shift
boundary stretching from far northwest IA into central WI. Surface-
based instability has been gradually building west of the
Mississippi River where sunshine has been more prevalent today.
Temperatures are climbing through the 60s to low 70s in our far west
with dewpoints around 50. Isolated storms have been developing along
the central MN/IA border within this area of ~500 J/kg MLCAPE, aided
by weak convergence along the aforementioned boundary. Persistent
low clouds across the eastern half of the forecast area have been
keeping temperatures in the upper 50s to low 60s, though dewpoints
here are also around 50.

Expect an uptick in convection heading into mid to late afternoon as
the upstream shortwave lends some support. With greatest instability
(albeit limited) and decent wind shear (30-40 knots) coinciding over
southeast MN and northeast IA through this evening, expect storm
activity and potential for any stronger storms to generally be
focused near and west of the Mississippi River. That has been the
general trend shown in CAMs today, though there hasn't been great
agreement with timing and placement of convection, and it is still a
bit uncertain how far north storm initiation may extend. Isolated
near-severe hail or gusty winds will be the main threats with any
stronger storm. Areas east of the river aren't entirely out of the
woods for showers and storms, but any activity would be be weaker
and more isolated.

Activity expected to fizzle out later this evening, with greater
moisture in the low-levels looking to favor some fog or low stratus
development late tonight. Have added some fog to the forecast
tonight. Lows forecast to range from the mid 40s to lower 50s.

Low clouds expected to linger through much of Sunday morning,
diminishing a bit towards midday. If we manage to build any
instability, there will again be potential for some afternoon
showers and storms with that weak boundary still across our north
and yet another weak mid-level shortwave. The HRRR is certainly on
this bandwagon. Opted to add some slight chance PoPs to the
forecast. Look for highs in the low to mid 70s, though a bit cooler
if morning clouds are slower to diminish.

.LONG TERM...(Sunday night through Saturday)
Issued at 231 PM CDT Sat May 15 2021

Another shortwave looks to pass through the Midwest Sunday night
into Monday, but most of the energy and better moisture transport
looks south of the area. The bulk of the GEFS/EPS ensemble members
would keep precipitation south of the area as well, but a small
contingent of members and some of the deterministic guidance still
suggest a few showers will be possible on the northern edge in
northeast Iowa and southwest Wisconsin. For now, will keep small
PoPs there. Farther north, drier easterly flow will tend to favor
dry conditions. As an upper level ridge builds across the eastern
CONUS Tuesday through the end of the week, the local area will be
in southwest flow aloft with embedded shortwaves bringing
occasional shower chances. Southerly flow will also help to draw
up a plume of moisture from the Gulf for late week, with
instability and thunderstorm chances also returning, mainly
late Wednesday into the weekend.

Temperature-wise, the week is looking mild, but just how mild
remains in question. The NBM deterministic output continues to
consistently track closer to its own 25th percentile, suggesting
highs in the 70s to near 80. Taking a little closer look, the NBM
generally appears to track more closely to raw model output, with
bias-corrected output favoring the warmer side of things. Would
think that the drier/better mixing at the start of the week would
favor some temperature over-performance, though increasing
moisture and rain chances lower confidence later in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 610 PM CDT Sat May 15 2021

Mixed conditions around the area with MVFR ceilings mainly east of
the Mississippi River with scattered convection and VFR conditions
to the west, outside of the convection itself. Will have to keep
monitoring convection next few hours until loss of heating squelches
threat.

Overnight conditions pose a challenge with much of the guidance
suggesting fog and low clouds could redevelop. Right now fairly
large dewpoint depressions make me leary of this outcome but stuck
with persistence for this set and will continue to monitor
conditions. Even if MVFR ceilings and visibilities do develop
tonight, expecting a return to VFR later Sunday behind passing
system.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...Lee
AVIATION...Shea
Hazardous weather outlook, May 15, 2:36 AM CST, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
336 AM CDT Sat May 15 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
336 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and early evening. While organized severe weather is not
anticipated, any stronger storms may produce hail or gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Thursday and Friday. The probability
for organized severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 15, 4:17 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
517 PM CDT Sat May 15 2021

MNZ087-088-095-152245-
Olmsted-Fillmore-Winona-
517 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WINONA...
SOUTHEASTERN OLMSTED AND NORTH CENTRAL FILLMORE COUNTIES...

At 517 PM CDT, a strong thunderstorm was located near St. Charles, or
17 miles north of Preston, moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
St. Charles, Chatfield, Dover, Rushford Village, Saratoga, Pilot
Mound, Arendahl, Troy, County Roads 9 And 10, County Roads 6 And 33,
Old Barn Campground, Isinours, County Roads 137 And 136 and Highway
30 And County 74.

This includes Interstate 90 in Minnesota between mile markers 225 and
239.

LAT...LON 4393 9225 4403 9216 4385 9178 4370 9205
TIME...MOT...LOC 2217Z 309DEG 13KT 4392 9209

DAS
Local storm report, May 15, 4:23 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 SE EYOTA              43.96N 92.19W
05/15/2021  E0.25 INCH       OLMSTED            MN   PUBLIC

&&

SHEA
Local storm report, May 15, 4:51 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 E CHATFIELD           43.84N 92.17W
05/15/2021  E0.50 INCH       FILLMORE           MN   LAW ENFORCEMENT

&&

SHEA
Local storm report, May 15, 5:23 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             1 NW WHALAN             43.74N 91.94W
05/15/2021  U0.75 INCH       FILLMORE           MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, May 15, 5:52 PM CST, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
652 PM CDT Sat May 15 2021

MNZ079-WIZ032-160015-
Wabasha-Buffalo-
652 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASHA AND
NORTHWESTERN BUFFALO COUNTIES...

At 650 PM CDT, a strong thunderstorm was located near Wabasha, moving
southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wabasha, Alma, Buffalo, Buffalo City, Kellogg, Cochrane, West Newton,
Nelson, Minneiska, Pioneer Campground, Weaver, Highway 88 And County
O, Misha Mokwa, Rattlesnake Ridge, Lock And Dam 4, Dumfries, Herold,
Highways 37 And 35, Tell and Maple Springs.

If you are boating on the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4442 9212 4441 9211 4441 9208 4443 9208
      4447 9206 4448 9206 4451 9205 4453 9200
      4420 9169 4420 9204 4444 9222
TIME...MOT...LOC 2350Z 330DEG 20KT 4442 9206

DAS
Local storm report, May 15, 6:21 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             LAKE CITY               44.45N 92.28W
05/15/2021  E0.75 INCH       WABASHA            MN   LAW ENFORCEMENT

            DIME SIZED HAIL REPORTED

&&

SHEA

The radar

The La Crosse radar (KARX), 79 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wabasha

When
May 15, 6:42 PM CST
Where
Wabasha County, 3.23 mi NW of Weaver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.250, -91.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957192.